Apgar score

Obstetrics

Also known as: Apgar-Score · Apgar-Schema · Apgar skoru · Apgar score (newborn assessment)

What it is for

The Apgar score (Virginia Apgar, 1953) rates a newborn's condition after birth on five signs, each scored 0, 1 or 2 (total 0–10). It is recorded at 1 and 5 minutes; if the 5-minute score is below 7, it is repeated every 5 minutes up to 20 minutes.

Classification

CategoryDescription
Heart rate (Pulse)absent 0; below 100/min 1; 100/min or more 2.
Respiratory effort (Respiration)absent 0; slow or irregular 1; good, crying 2.
Muscle tone (Activity)limp 0; some flexion of the limbs 1; active movement 2.
Reflex irritability (Grimace)no response 0; grimace 1; cry, cough or sneeze 2.
Skin colour (Appearance)blue or pale all over 0; pink body with blue extremities 1; completely pink 2.
Interpretation (5-minute score, term and late-preterm infants; AAP/ACOG)7–10 reassuring; 4–6 moderately abnormal; 0–3 low.
Limitsthe score describes the infant's condition at that moment; a low score alone does not establish asphyxia.
MnemonicAPGAR = Appearance, Pulse, Grimace, Activity, Respiration.

Source

The Apgar Score

AAP / ACOG · Pediatrics 2015;136:819–822 (AAP Committee on Fetus and Newborn; ACOG Committee on Obstetric Practice); original: Apgar V, Curr Res Anesth Analg 1953;32:260–267

DOI: 10.1542/peds.2015-2651

PMID: 26416932

Edition
Apgar 1953; interpretation bands per the AAP/ACOG joint statement 2015
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications